Alert archive / Arizona / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 39, NWS Tucson, AZ

July 27, 2018Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Jul 27, 2018, 8:58 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2018, 8:58 PM MST (03:58 UTC)
Expired
Jul 27, 2018, 9:30 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 39 km from the middle of the area, began a volume at 04:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 4.0 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
3171 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
49 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

226 
WUUS55 KTWC 280358
SVRTWC
AZC019-280430-
/O.NEW.KTWC.SV.W.0039.180728T0358Z-180728T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tucson AZ
858 PM MST FRI JUL 27 2018

The National Weather Service in Tucson has issued a

* Severe Thunderstorm Warning for...
  East central Pima County in southeastern Arizona...

* Until 930 PM MST.

* At 858 PM MST, Doppler radar indicated a severe thunderstorm
  capable of producing damaging winds in excess of 60 mph. This storm
  was located near Tanque Verde, or 13 miles east of Tucson, and
  moving south at 20 mph.

* Locations impacted include...
  Tucson, Tanque Verde and Saguaro National Park East. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to 
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3232 11080 3232 11063 3211 11062 3212 11081
TIME...MOT...LOC 0358Z 358DEG 17KT 3220 11072 

$$
2 follow-up statements
215 
WWUS55 KTWC 280416
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
916 PM MST FRI JUL 27 2018

AZC019-280430-
/O.CON.KTWC.SV.W.0039.000000T0000Z-180728T0430Z/
Pima-
916 PM MST FRI JUL 27 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM MST
FOR EAST CENTRAL PIMA COUNTY...

At 915 PM MST, a severe thunderstorm was located near Tanque Verde 
on the east side of the Tucson metro area, moving south at 5 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Tucson, Tanque Verde and Saguaro National Park East. 

LAT...LON 3229 11080 3229 11063 3211 11062 3212 11081
TIME...MOT...LOC 0415Z 359DEG 6KT 3220 11072 

HAIL...1.00IN
WIND...60MPH
 
$$
697 
WWUS55 KTWC 280428
SVSTWC

Severe Weather Statement
National Weather Service Tucson AZ
928 PM MST FRI JUL 27 2018

AZC019-280436-
/O.EXP.KTWC.SV.W.0039.000000T0000Z-180728T0430Z/
Pima-
928 PM MST FRI JUL 27 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY WILL
EXPIRE AT 930 PM MST...
                
The storm which prompted the warning has weakened below severe 
limits. Therefore, the warning will be allowed to expire.  However 
gusty winds and heavy rain are still possible with this thunderstorm 
as it move to the south.

LAT...LON 3229 11080 3229 11063 3211 11062 3212 11081
TIME...MOT...LOC 0426Z 358DEG 17KT 3219 11072 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 27, 3:27 PM MST, 5 hours 31 minutes earlier.

Area forecast discussion, Jul 27, 3:27 PM MST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
327 PM MST Fri Jul 27 2018

.SYNOPSIS...Deeper moisture will bring increasing thunderstorm
chances into the weekend. We will keep enough of that moisture
around for a daily chance of showers and thunderstorms through
much of next week, with temperatures near average.

&&

.DISCUSSION...After a good day of heating we have been quick to
get started in favored mountain locations northeast and south of
Tucson. Decent moisture with the 12Z KTWC sounding coming in with
1.45 inches of precipitable water, and satellite estimates
keeping values near this all the way to the NM border. A little
deeper out west where they have had a sustained southerly fetch of
surface to lower level moisture over the past couple of days that
has also filtered toward our area. The HRRR and HREF ensembles
suggest surface based CAPE in excess of 2k J/kg in north-central
to northwest Sonora this afternoon, with the northern part of that
area extending over the border from Nogales to Sells. Some of our
border areas could end up on the northern periphery of a north-
central Sonoran MCC in the evening hours. As far as metro Tucson,
follow the outflows with late afternoon through mid evening hours
favored.

Saturday shows even better storm structure potential while
maintaining above average moisture for late July. Unless we have
significant debris cloud in the morning, earlier development is
favored with some support for valley storms.

With the high center over shifting toward southern Nevada, we'll
have to keep an eye on moisture trends in New Mexico and Chihuahua
to see if we have a slow-down in eastern areas at any point next
week. With no break in sight for Sonora though, we should be fine
in our corner of the state for at least climo levels of
thunderstorms most of next week.

&&

.AVIATION...Valid through 29/00Z.
SCT-BKN clouds at 8k-12k ft AGL with SCT-BKN clouds AOA 20k ft
AGL for the TAF period. Isolated to scattered -TSRA/-SHRA are
expected this afternoon and evening with brief MFR conditions
possible. Strong and erratic thunderstorm outflows possible,
otherwise normal diurnal wind trends. Aviation discussion not
updated for TAF amendments.

&&

.FIRE WEATHER...Our deeper moisture is back, and we expect to see
scattered showers and thunderstorms into next week along with
higher RH values and great overnight recoveries. 20-foot winds
will be terrain driven and generally under 15 mph for the entire
period. An exception will be in and around thunderstorms where
gusty and erratic outflow winds will be likely.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Meyer

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jul 27, 6:27 PM MST, 2 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
627 PM MST FRI JUL 27 2018

AZZ506-280200-
Southeast Pinal County including Kearny/Mammoth/Oracle-
627 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PINAL COUNTY UNTIL
700 PM MST...

At 626 PM MST, Doppler radar was tracking a strong thunderstorm
northeast of Kelvin, moving south at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Kearny and Kelvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3319 11098 3321 11092 3301 11080 3300 11102
TIME...MOT...LOC 0126Z 350DEG 12KT 3313 11092
Special weather statement, Jul 27, 7:04 PM MST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Tucson AZ
704 PM MST FRI JUL 27 2018

AZZ506-511-514-280245-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Southeast Pinal County including
Kearny/Mammoth/Oracle-Galiuro and Pinaleno Mountains including Mount
Graham-
704 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PINAL COUNTY UNTIL
745 PM MST...

At 704 PM MST, Doppler radar was tracking a strong thunderstorm over
Mammoth, or 19 miles south of Winkelman, moving south at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Mammoth, San Manuel, Oracle, Campo Bonito, Aravaipa Creek Preserve,
Biosphere 2 and Dudleyville.

LAT...LON 3286 11084 3285 11045 3254 11047 3258 11098
TIME...MOT...LOC 0204Z 012DEG 17KT 3271 11068

GL
Special weather statement, Jul 27, 8:38 PM MST, 20 minutes before
Special Weather Statement
National Weather Service Tucson AZ
838 PM MST FRI JUL 27 2018

AZZ502>504-507-513-514-280430-
Santa Catalina and Rincon Mountains including Mount
Lemmon/Summerhaven-Tohono O'odham Nation including Sells-Upper San
Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Upper Santa Cruz River and Altar
Valleys including Nogales-Tucson Metro Area including Tucson/Green
Valley/Marana/Vail-
838 PM MST FRI JUL 27 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PIMA COUNTY UNTIL
930 PM MST...

At 835 PM MST, Doppler radar was tracking several strong
thunderstorms across eastern Pima county including the Tucson metro
area. Thunderstorms were moving to the south at 15 mph.

Winds in excess of 40 mph and brief heavy rain will be possible with
these storms.

Locations impacted include...
Tucson, Oro Valley, Marana, Green Valley, Sahuarita, Avra Valley,
Three Points, South Tucson and Vail.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3249 11136 3249 11046 3174 11046 3174 11133
TIME...MOT...LOC 0335Z 018DEG 11KT 3239 11090

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:27 PM MSTSpecial Weather StatementTWCPinal33 min
Jul 27, 7:04 PM MSTSpecial Weather StatementTWC41 min
Jul 27, 8:38 PM MSTSpecial Weather StatementTWC52 min
Jul 27, 9:14 PM MSTAreal Flood AdvisoryTWCPima2 hr
Jul 27, 9:30 PM MSTSpecial Weather StatementTWCSanta Cruz60 min
Jul 27, 10:56 PM MSTSpecial Weather StatementTWCSanta Cruz64 min
Jul 28, 2:14 AM MSTSpecial Weather StatementTWCCochise61 min
Jul 28, 11:36 AM MSTBlowing Dust AdvisoryTWCPima, Pinal, Santa Cruz8 hr
Jul 28, 1:09 PM MSTSpecial Weather StatementTWCSanta Cruz36 min
Jul 28, 3:55 PM MSTSpecial Weather StatementTWCSanta Cruz35 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.